MAUDE Adverse Event Report: ARTHROCARE CORPORATION FIRSTPASS SUTURE PASSER

ARTHROCARE CORPORATION FIRSTPASS SUTURE PASSER
Catalog Number 22-4035
Medical Device Problem Codes Failure to Cycle (1142); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/25/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during a shoulder arthroscopic procedure, the firstpass did not pass the needle through the rack and when it did, it did not secure the wire.In addition, a screw holding the device was missing.The procedure was resumed, without any delay, using the same device.No further complications were reported.
 
Additional Manufacturer Narrative
H11: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
H11: h3, h6: the reported device was received for evaluation.A visual inspection revealed the device was returned without any original packaging but has the lot number laser etched into the handle.There is evidence of sterilization and use.A screw is missing from the handle.A functional evaluation was performed on the returned device and found a reference needle and suture will load, deploy, capture a suture, and unload as intended into the device.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The root cause of the needle not passing could not be determined since the reported malfunction could not be duplicated during the investigation.The root cause of the missing screw could not be determined since findings cannot lead to a clear cause of the reported event.Factors that could have contributed to the detachment include excessive force, improper maintenance or an impact event inconsistent with normal use.Please refer to the instructions for use for precautions and warnings related to the use of the device.Based on this investigation, the need for corrective action is not indicated.
 
Additional Manufacturer Narrative
H11: internal complaint reference: (b)(4).H2: corrected data on h6 (type of investigation & investigation findings codes) & h11 (results of investigation).H3, h6: the reported device was received for evaluation.A visual inspection revealed the device was returned without any original packaging but has the lot number laser etched into the handle.There is evidence of sterilization and use.A screw is missing from the handle.A functional evaluation was performed on the returned device and found a reference needle and suture will load, deploy, capture a suture, and unload as intended into the device.An evaluation of the image provided by the customer showed the handle of the device, the needle and the rest of the device is not visible.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The root cause of the needle not passing could not be determined since the reported malfunction could not be duplicated during the investigation.The root cause of the missing screw could not be determined since findings cannot lead to a clear cause of the reported event.Factors that could have contributed to the detachment include excessive force, improper maintenance or an impact event inconsistent with normal use.Please refer to the instructions for use for precautions and warnings related to the use of the device.Based on this investigation, the need for corrective action is not indicated.

Brand Name
FIRSTPASS SUTURE PASSER
Common Device Name
PASSER
Manufacturer (Section D)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer (Section G)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key23294397
Report Number3006524618-2025-00590
Device Sequence Number14675035
Product Code HWQ
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/23/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number22-4035
Device Lot NumberK5001BC
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/25/2025
Supplement Date Received by Manufacturer06/09/2026
06/19/2026
Initial Report FDA Received Date10/15/2025
Supplement Report FDA Received Date06/12/2026
06/23/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/20/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient Age62 YR
Patient SexFemale
Patient Weight138 LB